Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

July 15, 2017Leake County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 15, 2017, 4:13 PM CDT for Leake County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Jul 15, 2017, 4:45 PM CDT
In force
32 min
Issued by
NWS Jackson, MS

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 55 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS84 KJAN 152113
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
413 PM CDT SAT JUL 15 2017
 
MSZ044-152145-
Leake MS-
413 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE COUNTY UNTIL
445 PM CDT...

At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuscola, or 8 miles south of Carthage. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Leake
County, including the following locations: Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3268 8964 3267 8948 3258 8949 3258 8966
TIME...MOT...LOC 2113Z 011DEG 3KT 3262 8958 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:04 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 15, 4:04 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
404 PM CDT Sat Jul 15 2017

.DISCUSSION...

Through tomorrow afternoon:

Scattered to numerous showers and thunderstorms are developing as
anticipated this afternoon, although there are still pockets in
central and southwestern zones with thus far only experiencing
isolated convection. Many of these latter spots have managed to
heat up into lower 90s with heat index values peaking above 100
degrees. These pockets of heat are a precursor to what is coming
next week, but at least through tomorrow expect a continued above
average amount of shower and thunderstorm activity to keep a good
portion of the heat at bay.

Currently there are a few loose clusters of storms up in the
Arklamiss Delta that are actually propagating to the southwest,
but otherwise most of the cells are showing very erratic or little
movement owing to weak deep layer atmospheric flow. We will keep
mention of a limited flooding risk through this evening in the
graphics and HWO because of the combination of slow movement and
torrential downpours with some storms over already-saturated
ground. In addition, surface based CAPE values pushing over 4000
j/kg in spots could drive some small hail and brief gusty winds
with a few storms. However, the lack of much dry air aloft to
incorporate into downbursts is keeping the severe microburst
potential too low to mention a severe risk in the HWO/graphics.

Expect much of the activity this afternoon to be diminishing later
this evening. However, model consensus suggests that a weak front
still dropping toward the region from the north could provide
enough impetus to keep at least slight chances of rain going
through the night. Tomorrow, what remains of the incoming
boundary will be working through northern zones and its forcing
will help trigger more scattered convection during the midday to
afternoon hours. By later tomorrow the deeper moisture will begin
getting squished toward the coast so anticipate the greater
afternoon coverage of gully-washers across our southern zones.
Fortunately, upper flow will pick up from the northwest some
tomorrow and will likely help provide enough movement to storms to
reduce the overall flooding risk. /BB/

Sunday night through next Saturday morning:

The start of the extended period will have widespread convection
ahead of a lingering frontal boundary. Increasing mid-upper ridging
building in the wake of the front and slightly drier air will help
limit convection early through mid-week next week. Warmer highs
and potential for heat stress look possible around mid-late next
week.

Before the mid-upper ridging bring in warmer air, expect a
convection to be pretty widespread, especially along and south of
the I-20 corridor Sunday night into Monday. High PWs near 1.8-2
inches and a weak cold front will be situated off in northern
Mississippi. This lingering frontal boundary will be just situated
off to the north but slowly weakening and stalled across the
Appalachians off the Atlantic seaboard. Due to this front & high PW
air, expect convection to be widespread, except in the Highway 82
corridor. A large trough and shortwave ahead will be increasing
subsidence in the wake, helping bring some drier air with PWs around
or less than an inch and a half in the Highway 82 corridor. This
will limit rain & storm chances some. In areas with more
convection, flow will be light but with some higher moisture &
some lapse rates/vertical totals around, can't rule out some
locally heavy downpours & strong storms.

By Tuesday through the remainder of next week, the main story
looks to be the mid-upper ridging amplifying over the mid-Great
Plains and building in our area from the northwest. This will help
keep rain & storm chances lower across most of the area as PWs
fall near an inch & a half or so, with better rain chances along &
south of I-20. The mid-level ridge will amplify mid-week next
week near 593-595DM at 500mb & ridge axis shift east through the
mid- Mississippi Valley & into the Great lakes. Anomalous 700mb &
500mb heights will build in the ArkLaMiss with 850mb & 925mb
temperatures approaching 20 deg C by each afternoon & 23-25 deg C
by each morning, respectively. This will support anomalous
warming into the the mid 90s, near 93-95 deg F, with some ensemble
MOS showing even on the warmer side. Went warmer around the
Tuesday-Friday timeframe, with the best chances for heat stress
issues likely around the Wednesday to Friday timeframe. Heat
indices could reach near or above 105 deg F. With it being so many
periods out and some confidence for some convection around, going
to hold off on introducing in the HWO/graphics. However, if
confidence holds for the warm temperatures, we don't mix enough, &
confidence for convection is less, something will likely have to
be introduced in the HWO/graphics.

As a cutoff low over Georgia shifts west by mid-late week, this will
build under the strengthening ridge and slowly help moisture
increase by late week into early next weekend. This will help
rain & storm chances to increase with less heat stress issues
likely. /DC/

&&

.AVIATION...
18Z TAF discussion:

Scattered to numerous showers and thunderstorms will be in the
proximity of TAF sites through early evening with sites affected
by more intense storms possibly having temporary IFR flight cats,
gusty winds, and frequent lightning. Away from thunderstorms winds
should be rather light and variable with ceilings through the
evening away from storms generally 3 to 5 kft. Most of the
convection should dissipate before midnight with MVFR flight cats
due to a combination of ceilings and vis restrictions likely
building in over most locations around daybreak tomorrow. At that
time those locations receiving heavy rain this afternoon may see
flight cats get down to IFR levels. Convection tomorrow should be
somewhat less prevalent than today. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  90  73  91 /  32  48  30  43
Meridian      72  89  73  90 /  34  54  32  45
Vicksburg     73  90  74  91 /  28  42  26  42
Hattiesburg   72  89  72  89 /  40  65  47  58
Natchez       72  89  73  89 /  41  59  34  55
Greenville    74  91  73  91 /  24  32  19  18
Greenwood     73  90  73  91 /  23  35  21  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/DC
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
320 PM CDT Sat Jul 15 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-040-041-
060-162030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Issaquena-Sharkey-Adams-
320 PM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi,
northwest Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ026>033-035>039-042>059-061>066-072>074-162030-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
320 PM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Rest of this afternoon through early this evening

Torrential downpours capable of producing localizing flooding are
possible in association with slow moving thunderstorms the rest of
this afternoon into the evening, especially across central and
eastern portions of Mississippi.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 15, 1:07 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 PM CDT SAT JUL 15 2017

MSZ018-151830-
Bolivar MS-
107 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOLIVAR COUNTY
UNTIL 130 PM CDT...

At 106 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Benoit, or 7 miles southeast of Rosedale, moving south
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Benoit around 130 PM CDT.

Other locations impacted by this storm include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3379 9082 3353 9088 3361 9113 3365 9117
      3368 9114 3366 9109 3368 9103 3372 9106
      3370 9110 3371 9112 3378 9107 3378 9105
      3376 9103 3378 9099 3380 9100 3381 9105
      3385 9102
TIME...MOT...LOC 1806Z 021DEG 10KT 3376 9096

BYB
Special weather statement, Jul 15, 2:53 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT SAT JUL 15 2017

MSZ025-152030-
Leflore MS-
253 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEFLORE COUNTY
UNTIL 330 PM CDT...

At 253 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sunnyside, or 11 miles north of Itta Bena, moving southwest at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Leflore County, including the following locations: Schlater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3376 9020 3376 9025 3375 9030 3373 9031
      3370 9030 3369 9029 3370 9026 3374 9024
      3372 9022 3372 9019 3371 9019 3354 9026
      3360 9045 3381 9036 3381 9031
TIME...MOT...LOC 1953Z 025DEG 14KT 3367 9032

TW
Special weather statement, Jul 15, 3:05 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
305 PM CDT SAT JUL 15 2017

MSZ025-152030-
Leflore MS-
305 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEFLORE COUNTY
UNTIL 330 PM CDT...

At 305 PM CDT, Meteorologists were tracking a strong thunderstorm
near Itta Bena, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Itta Bena around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3359 9024 3345 9029 3351 9045 3360 9045
      3365 9043
TIME...MOT...LOC 2005Z 022DEG 13KT 3358 9036

TW
Special weather statement, Jul 15, 3:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT SAT JUL 15 2017

MSZ019-025-152100-
Leflore MS-Sunflower MS-
323 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER AND
SOUTHWESTERN LEFLORE COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Itta Bena, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moorhead around 335 PM CDT.

Other locations impacted by this storm include Morgan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3352 9025 3337 9030 3337 9032 3336 9032
      3336 9030 3331 9032 3342 9055 3359 9047
TIME...MOT...LOC 2023Z 020DEG 21KT 3348 9038

TW
Special weather statement, Jul 15, 4:04 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
404 PM CDT SAT JUL 15 2017

MSZ052-058-152130-
Lauderdale MS-Clarke MS-
404 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARKE AND
SOUTHWESTERN LAUDERDALE COUNTIES UNTIL 430 PM CDT...

At 404 PM CDT, Meteorologists were tracking a strong thunderstorm
near Savoy, or 11 miles southwest of Meridian. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Stonewall around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3208 8876 3219 8892 3223 8891 3233 8885
      3228 8865
TIME...MOT...LOC 2104Z 011DEG 3KT 3222 8879

TW
Special weather statement, Jul 15, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT SAT JUL 15 2017

MSZ044-152145-
Leake MS-
413 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE COUNTY UNTIL
445 PM CDT...

At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuscola, or 8 miles south of Carthage. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Leake
County, including the following locations: Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3268 8964 3267 8948 3258 8949 3258 8966
TIME...MOT...LOC 2113Z 011DEG 3KT 3262 8958

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:14 PM CDTSpecial Weather StatementJANLeake31 min
Jul 15, 1:07 PM CDTSpecial Weather StatementJANBolivar23 min
Jul 15, 2:53 PM CDTSpecial Weather StatementJANLeflore37 min
Jul 15, 3:05 PM CDTSpecial Weather StatementJANLeflore25 min
Jul 15, 3:23 PM CDTSpecial Weather StatementJANLeflore37 min
Jul 15, 4:04 PM CDTSpecial Weather StatementJANClarke26 min
Jul 15, 4:42 PM CDTSpecial Weather StatementJANMadison33 min
Jul 15, 5:25 PM CDTSpecial Weather StatementJANFranklin35 min
Jul 15, 6:02 PM CDTFlash Flood WarningJANFranklin3 hr
Jul 15, 6:17 PM CDTSpecial Weather StatementJANWarren28 min
Jul 15, 6:18 PM CDTSpecial Weather StatementJANRankin27 min
Jul 15, 6:32 PM CDTSpecial Weather StatementJANHinds28 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.